Probability Theory and Related Fields

, Volume 172, Issue 1–2, pp 525–581 | Cite as

Sharpness of the phase transition for continuum percolation in \(\mathbb {R}^2\)

  • Daniel Ahlberg
  • Vincent Tassion
  • Augusto Teixeira


We study the phase transition of random radii Poisson Boolean percolation: Around each point of a planar Poisson point process, we draw a disc of random radius, independently for each point. The behavior of this process is well understood when the radii are uniformly bounded from above. In this article, we investigate this process for unbounded (and possibly heavy tailed) radii distributions. Under mild assumptions on the radius distribution, we show that both the vacant and occupied sets undergo a phase transition at the same critical parameter \(\lambda _c\). Moreover,
  • For \(\lambda < \lambda _c\), the vacant set has a unique unbounded connected component and we give precise bounds on the one-arm probability for the occupied set, depending on the radius distribution.

  • At criticality, we establish the box-crossing property, implying that no unbounded component can be found, neither in the occupied nor the vacant sets. We provide a polynomial decay for the probability of the one-arm events, under sharp conditions on the distribution of the radius.

  • For \(\lambda > \lambda _c\), the occupied set has a unique unbounded component and we prove that the one-arm probability for the vacant decays exponentially fast.

The techniques we develop in this article can be applied to other models such as the Poisson Voronoi and confetti percolation.

Graphical Abstract


Percolation Poisson point processes Critical behavior Sharp thresholds 

Mathematics Subject Classification

60K35 82B43 60G55 



We would like to thank Caio Teodoro for the careful reading, suggestions and corrections. This work began during a visit of V. T. to IMPA, that he thanks for support and hospitality. We thank the Centre Intradisciplinaire Bernoulli (CIB) and Stardû for hosting the authors. D. A. was during the course of this project financed by Grant 637-2013-7302 from the Swedish Research Council. A. T. is grateful to CNPq for its financial contribution to this work through the Grants 306348/2012-8, 478577/2012-5 and 309356/2015-6 and FAPERJ through Grant Number 202.231/2015. V. T. acknowledges support from the Swiss NSF.


  1. 1.
    Ahlberg, D., Broman, E., Griffiths, S., Morris, R.: Noise sensitivity in continuum percolation. Israel J. Math. 201(2), 847–899 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Aizenman, M., Chayes, J.T., Chayes, L., Fröhlich, J., Russo, L.: On a sharp transition from area law to perimeter law in a system of random surfaces. Commun. Math. Phys. 92(1), 19–69 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Ahlberg, D., Griffiths, S., Morris, R., Tassion, V.: Quenched Voronoi percolation. Adv. Math. 286, 889–911 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Alexander, K.S.: The RSW theorem for continuum percolation and the CLT for Euclidean minimal spanning trees. Ann. Appl. Probab. 6(2), 466–494 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Ahlberg, D., Tykesson, J.: The Poisson Boolean model in a random scenery. In preparationGoogle Scholar
  6. 6.
    Ahlberg, D., Tassion, V., Teixeira, A.: Existence of an unbounded vacant set in subcritical continuum percolation. In preparationGoogle Scholar
  7. 7.
    Beffara, V., Duminil-Copin, H.: The self-dual point of the two-dimensional random-cluster model is critical for \(q\ge 1\). Probab. Theory Relat. Fields 153(3–4), 511–542 (2012)CrossRefzbMATHGoogle Scholar
  8. 8.
    Broadbent, S.R., Hammersley, J.M.: Percolation processes. I. Crystals and mazes. Proc. Camb. Philos. Soc. 53, 629–641 (1957)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bollobás, B., Riordan, O.: The critical probability for random Voronoi percolation in the plane is 1/2. Probab. Theory Relat. Fields 136(3), 417–468 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Bollobás, B., Riordan, O.: Percolation. Cambridge University Press, New York (2006)CrossRefzbMATHGoogle Scholar
  11. 11.
    Benjamini, I., Schramm, O.: Exceptional planes of percolation. Probab. Theory Relat. Fields 111(4), 551–564 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Bollobás, B., Thomason, A.: Threshold functions. Combinatorica 7(1), 35–38 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Duminil-Copin, H., Sidoravicius, V., Tassion, V.: Continuity of the phase transition for planar random-cluster and Potts models with \(1\le q\le 4\). arXiv:1505.04159, To appear in Commun. Math Phys. (2015)
  14. 14.
    Erdős, P., Rényi, A.: On the evolution of random graphs. Magyar Tud. Akad. Mat. Kutató Int. Közl. 5, 17–61 (1960)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Gilbert, E.N.: Random plane networks. J. Soc. Ind. Appl. Math. 9, 533–543 (1961)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Gouéré, J.-B.: Subcritical regimes in the Poisson Boolean model of continuum percolation. Ann. Probab. 36(4), 1209–1220 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Gouéré, J.-B.: Percolation in a multiscale Boolean model. ALEA Lat. Am. J Probab. Math. Stat. 11(1), 281–297 (2014)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Grimmett, G.: Percolation, volume 321 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences]. Springer, Berlin, second edition (1999)Google Scholar
  19. 19.
    Garban, C., Steif, J.E.: Noise Sensitivity of Boolean Functions and Percolation. Cambridge University Press, Cambridge (2014)zbMATHGoogle Scholar
  20. 20.
    Hall, P.: On continuum percolation. Ann. Probab. 13(4), 1250–1266 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Hirsch, C.: A Harris–Kesten theorem for confetti percolation. Random Struct. Algorithms 47(2), 361–385 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Jeulin, D.: Dead leaves models: from space tessellation to random functions. In: Proceedings of the International Symposium on Advances in Theory and Applications of Random Sets (Fontainebleau, 1996), pp. 137–156. World Scientific Publishing, River Edge, NJ, (1997)Google Scholar
  23. 23.
    Kesten, H.: The critical probability of bond percolation on the square lattice equals \({1\over 2}\). Commun. Math. Phys. 74(1), 41–59 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Kesten, H.: Percolation Theory for Mathematicians, Progress in Probability and Statistics, vol. 2. Birkhäuser Boston, Cambridge (1982)CrossRefzbMATHGoogle Scholar
  25. 25.
    Kahn, J., Kalai, G., Linial, N.: The influence of variables on Boolean functions. In: 29th Annual Symposium on Foundations of Computer Science, pp. 68–80 (1988)Google Scholar
  26. 26.
    Meester, R., Roy, R.: Uniqueness of unbounded occupied and vacant components in Boolean models. Ann. Appl. Probab. 4(3), 933–951 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Meester, R., Roy, R.: Continuum Percolation, Cambridge Tracts in Mathematics, vol. 119. Cambridge University Press, Cambridge (1996)CrossRefzbMATHGoogle Scholar
  28. 28.
    Meester, R., Roy, R., Sarkar, A.: Nonuniversality and continuity of the critical covered volume fraction in continuum percolation. J. Stat. Phys. 75(1–2), 123–134 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Men’shikov, M.V., Sidorenko, A.F.: Coincidence of critical points in Poisson percolation models. Teor. Veroyatnost. i Primenen. 32(3), 603–606 (1987)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Müller, T.: The critical parameter for confetti percolation equals \(1/2\). Random Struct. Algorithms. To appearGoogle Scholar
  31. 31.
    O’Donnell, R.: Analysis of Boolean functions. Cambridge University Press, Cambridge (2014)CrossRefzbMATHGoogle Scholar
  32. 32.
    Roy, R.: The Russo-Seymour-Welsh theorem and the equality of critical densities and the “dual” critical densities for continuum percolation on \({ R}^2\). Ann. Probab. 18(4), 1563–1575 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Roy, R.: Percolation of Poisson sticks on the plane. Probab. Theory Relat. Fields 89(4), 503–517 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Russo, L.: A note on percolation. Zeitschrift für Wahrscheinlichkeitstheorie und verwandte Gebiete 43(1), 39–48 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Russo, L.: On the critical percolation probabilities. Z. Wahrsch. Verw. Gebiete 56(2), 229–237 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Russo, L.: An approximate zero–one law. Z. Wahrsch. Verw. Gebiete 61(1), 129–139 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Schramm, O.: Scaling limits of loop-erased random walks and uniform spanning trees. Israel J. Math. 118, 221–288 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Smirnov, S.: Critical percolation in the plane: conformal invariance, Cardy’s formula, scaling limits. C. R. Acad. Sci. Paris Sér. I Math. 333(3), 239–244 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Seymour, P.D., Welsh, D.J.A.: Percolation probabilities on the square lattice. Ann. Discrete Math., 3, 227–245 (1978). Advances in graph theory (Cambridge Combinatorial Conferences, Trinity College, Cambridge, 1977)Google Scholar
  40. 40.
    Sznitman, A.-S.: On scaling limits and Brownian interlacements. Bull. Braz. Math. Soc. (NS) 44(4), 555–592 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Talagrand, M.: On Russo’s approximate zero-one law. Ann. Probab. 22(3), 1576–1587 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Tassion, V.: Crossing probabilities for voronoi percolation. Ann. Probab. 44(5), 3385–3398, 09 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Tykesson, J., Windisch, D.: Percolation in the vacant set of Poisson cylinders. Probab. Theory Relat. Fields 154(1–2), 165–191 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Zuev, S.A., Sidorenko, A.F.: Continuous models of percolation theory. I. Teoret. Mat. Fiz. 62(1), 76–86 (1985)MathSciNetGoogle Scholar
  45. 45.
    Zuev, S.A., Sidorenko, A.F.: Continuous models of percolation theory. II. Teoret. Mat. Fiz. 62(2), 253–262 (1985)MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2017

Authors and Affiliations

  1. 1.Instituto de Matemática Pura e AplicadaRio de JaneiroBrazil
  2. 2.Department of MathematicsUppsala UniversityUppsalaSweden
  3. 3.Université de GenèveGenevaSwitzerland

Personalised recommendations